Michigan, 2009Damaging Winds in Michigan, August 16, 2009
August 16, 2009 · NWS APX · 2 events in 2 counties and zones
Scattered thunderstorms fired over Northern Lower Michigan in the afternoon and early evening. A few produced locally damaging wind gusts.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $6,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered thunderstorms fired over Northern Lower Michigan in the afternoon and early evening. A few produced locally damaging wind gusts.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before the first event at Aug 16, 12:47 PM EST, 1 hour 3 minutes earlier.
Area forecast discussion, Aug 16, 12:47 PM EST, 1 hour 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
147 PM EDT SUN AUG 16 2009
.SYNOPSIS.../ISSUED AT 343 AM/
HIGH PRESSURE OVER THE EASTERN LAKES WILL SLOWLY MOVE EAST
TODAY...AS A STORM SYSTEM FROM THE CENTRAL PLAINS EDGES TOWARD THE
STATE. THIS PATTERN WILL GENERATE ANOTHER DAY OF WARM AND MUGGY
CONDITIONS ACROSS NORTHERN MICHIGAN...WITH A CHANCE OF AFTERNOON
CONVECTION.
CHANCES FOR SHOWERS AND THUNDERSTORMS INCREASE ACROSS NORTHERN MICHIGAN
TONIGHT AND MONDAY...AS THE PLAINS STORM SYSTEM MOVES OVER THE
WRN LAKES REGION.
COOLER...BUT STILL ABOVE NORMAL TEMPERATURES ARE EXPECTED OVER
THE STATE TUESDAY AND WEDNESDAY...AS THE UPPER MIDWEST/PLAINS STORM
SYSTEM MOVES OVER THE STATE.
SWR
&&
.SHORT TERM.../ISSUED AT 1158 AM/...THIS AFTERNOON
12Z SURFACE ANALYSIS SHOWS HIGH PRESSURE OVER THE VIRGINIA...WITH
BROAD RETURN FLOW BRINGING WARMER AND MORE HUMID AIR INTO THE
GREAT LAKES REGION. LOW PRESSURE LOCATED ALONG THE NORTH DAKOTA/
MINNESOTA BORDER WITH A COLD FRONT TRAILING SOUTH-SOUTHWEST INTO
NEBRASKA/WESTERN KANSAS. SKIES GENERALLY MOSTLY SUNNY ACROSS
NORTHERN MICHIGAN AT LATE MORNING...WITH SOME WIDELY SCATTERED
CONVECTION ACROSS SOUTHERN LOWER MICHIGAN DESPITE STRONG
SUBSIDENCE INVERSIONS ON 12Z APX/DTX SOUNDINGS. GOES SOUNDER WATER
VAPOR IMAGERY SHOWS A SUBTLE SHORT WAVE TROUGH ACROSS SOUTHERN
LOWER MICHIGAN/OHIO LIKELY HELPING KICK THINGS OFF. IMAGERY
SUGGESTS FORCING FROM THIS WAVE WILL REMAIN JUST SOUTH OF THE
FORECAST AREA...BUT WILL KEEP AN EYE ON THIS (MORE ON THAT BELOW).
RAIN BAND AHEAD OF UPSTREAM COLD FRONT EXTENDING FROM WESTERN
UPPER/EASTERN WISCONSIN/NORTHERN ILLINOIS...THIS AREA OF RAIN NOT
LIKELY TO REACH WESTERN LOWER UNTIL LATE AFTERNOON...ESPECIALLY
GIVEN THE DRY MID LEVEL AIR MASS IT IS MOVING INTO PER MORNING
RAOBS. AS MENTIONED EARLIER 12Z APX SOUNDING HAD A WELL DEFINED
SUBSIDENCE INVERSION JUST ABOVE 800MB...CAPPING INITIAL CU POPPING
OUT THE WINDOW. AS FORCING FROM UPSTREAM COLD FRONT AND AN
INCREASE IN LOW LEVEL MOISTURE ARRIVE LATER THIS AFTERNOON...THIS
CAPPING EXPECTED TO WEAKEN AND POTENTIALLY ALLOWING FOR AROUND
600+ J/KG MLCAPE BY LATE IN THE DAY OVER NORTHEAST LOWER.
UNCERTAIN WHETHER ENOUGH FORCING WILL BE AVAILABLE TO POP ANY
THUNDERSTORMS ALONG-EAST OF I-75...BUT AGAIN SOMETHING TO WATCH.
FOR NOW WILL LEAVE IN THE AFTERNOON SHOWER/THUNDERSTORM MENTION
ACROSS NORTHWEST LOWER AND MUCH OF EASTERN UPPER IN ANTICIPATION
OF ARRIVAL OF UPSTREAM RAIN BAND. SETTING UP TO BE A WARM AND
STEAMY AFTERNOON...WITH TEMPERATURES ALREADY INTO THE 80S AND 70+
DEW POINTS CREEPING INTO SOUTHERN PORTIONS OF THE FORECAST AREA.
JPB
&&
.LONG TERM.../ISSUED AT 343 AM/...TONIGHT AND BEYOND
COLD FRONT WILL MOVE THROUGH OUR CWA LATE TONIGHT AND MONDAY...AND
THEN STALL JUST SOUTH OF MICHIGAN AS ANOTHER WAVE DEVELOPS ALONG
THIS BOUNDARY WELL TO OUR SW. THIS WAVE WILL THEN LIFT NE THRU ERN
UPR AND LWR MICHIGAN MONDAY NIGHT AND EARLY TUESDAY. SHRA/TSRA WILL
REMAIN LIKELY THRU TONIGHT AND INTO MONDAY AS DEEP MOISTURE/850 MB
THETA E RIDGING AND SUFFICIENT INSTABILITY FOCUS ALONG AND AHEAD OF
THE COLD FRONT AS IT MOVES THRU THE AREA. POPS WILL DIMINISH TO
CHANCE FROM NW TO SE ON MONDAY AS THE COLD FRONT SINKS SE THRU SRN
LWR MICHIGAN IN THE AFTERNOON.
ONE MORE WARM AND MUGGY NIGHT IS EXPECTED TONIGHT...WITH LOW TEMPS
ONLY FALLING INTO THE UPPER 60S TO AROUND 70. CLOUDS AND PRECIP WILL
HOLD TEMPS SOMEWHAT AT BAY ON MONDAY...BUT ANY BREAKS IN THE CLOUDS
WILL ALLOW TEMPS TO QUICKLY WARM THRU THE 80S. AT THIS POINT...
EXPECT AFTERNOON HIGHS ON MONDAY IN THE UPPER 70S AND LOWER 80S.
TEMPS WILL COOL BACK TO NEAR NORMAL LEVELS MONDAY NIGHT BEHIND THE
COLD FRONT...WITH OVERNIGHT LOWS IN THE UPPER 50S TO NEAR 60.
UNSETTLED WX WILL PERSIST THRU MUCH OF THE WEEK. CHANCE OF SHRA/TSRA
WILL PERSIST INTO TUESDAY AS THAT WAVE LIFTS THRU THE REGION.
WEDNESDAY LOOKS TO BE THE ONLY COMPLETELY DRY DAY OF THE WEEK...
ALTHOUGH PRECIP CHANCES WILL AGAIN INCREASE BY WEDNESDAY NIGHT AS A
WARM FRONT LIFTS INTO MICHIGAN. CANNOT RULE OUT SHRA/TSRA FOR THE
REMAINDER OF THE WEEK AND INTO THE FIRST PART OF NEXT WEEKEND AS A
SLOW MOVING LOW PRESSURE SYSTEM SWINGS THRU THE GREAT LAKES REGION.
PATTERN SLATED TO CHANGE BEHIND THIS LOW AS A DEEP UPPER TROUGH DIGS
INTO THE UPPER MID WEST. HERE WE GO AGAIN...
&&
.MARINE.../ISSUED AT 343 AM/
H10-H8 WINDS INCREASE TO 35KTS FROM THE SOUTHWEST TODAY AS
GRADIENT TIGHTENS IN ADVANCE OF APPROACHING TROF. THIS WILL RESULT
IN THE POTENTIAL FOR SMALL CRAFT GUSTS ALONG THE LAKE MICHIGAN
NEARSHORE WATERS...AND INCREASING WAVES /ESPECIALLY AT THE
NORTHERN END OF LAKE MICHIGAN WITH THE LONGER SOUTHWEST FETCH/.
THE GUSTY WINDS WILL GRADUALLY DIMINISH TONIGHT.
&&
.AVIATION.../ISSUED AT 145 PM/...VALID FOR 18Z TAFS
SHOWERS AND THUNDERSTORMS TO INCREASE LATER TODAY INTO THIS
EVENING AS A COLD FRONT APPROACHES FROM THE WEST. RAIN EXPECTED TO
END OVERNIGHT AS FRONT MOVES THROUGH...FOLLOWED BY MVFR CEILINGS
DEVELOPING. LOW LEVEL WIND SHEAR ALSO LIKELY TO BE AN ISSUE
TONIGHT AS LOW LEVEL JET SLIDES INTO LOWER MICHIGAN.
&&
.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LM...SMALL CRAFT ADVISORY UNTIL 2 AM EDT MONDAY FOR LMZ341-342-
344>346.
LH...NONE.
LS...SMALL CRAFT ADVISORY UNTIL 2 AM EDT MONDAY FOR LSZ321.
&&Hazardous weather outlook, Aug 16, 2:58 AM EST, 10 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
358 AM EDT SUN AUG 16 2009
LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-042-
171200-
STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL-
MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT-
STURGEON PT TO ALABASTER-GRAND TRAVERSE BAY-
SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG-
SLEEPING BEAR PT TO GRAND TRAVERSE LT-PT BETSIE TO SLEEPING BEAR PT-
MANISTEE TO PT BETSIE-WHITEFISH BAY-ST. MARYS RIVER-CHIPPEWA-
MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM-
OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD-
OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-
GLADWIN-ARENAC-
358 AM EDT SUN AUG 16 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER MICHIGAN...
EASTERN UPPER MICHIGAN...AND ADJACENT NEARSHORE WATERS OF LAKE
MICHIGAN...LAKE HURON AND LAKE SUPERIOR.
.DAY ONE...TODAY AND TONIGHT
SCATTERED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND TONIGHT. THE
BEST CHANCE OF THUNDER WILL BE BETWEEN 8 PM AND 2 AM TONIGHT. SEVERE
STORMS ARE NOT EXPECTED.
THERE WILL BE AN INCREASED RISK OF RIP CURRENTS ALONG LAKE MICHIGAN
BEACHES IN NORTHWEST LOWER MICHIGAN ON SUNDAY...ESPECIALLY US-2 FROM
ST IGNACE TO NAUBINWAY.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THERE IS A CHANCE OF THUNDERSTORMS MONDAY THROUGH TUESDAY...WITH
ADDITIONAL STORMS POSSIBLE WEDNESDAY NIGHT THROUGH SATURDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
Thunderstorm Wind, Wexford
- When
- August 16, 1:50 PM EST
- Where
- Wexford County, 0.99 mi W of Cadillac
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Public
- Coordinates
- 44.250, -85.420
A boat on Lake Cadillac was flipped over. Power lines were downed in the city of Cadillac, and a large tree was toppled onto power lines.
Thunderstorm Wind, Otsego
- When
- August 16, 6:55 PM EST
- Where
- Otsego County, 3.67 mi SSW of Vanderbilt
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 45.100, -84.694
A large tree was downed near Martindale and Pyke School Roads.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tropical Storm in Florida, August 16 to 17, 20091 death · $200,000 · 5 events
- Heat in Pennsylvania, August 16 to 21, 20091 death · 5 events
- Rip Current in Florida, August 16, 20091 death · 1 event
- Heat in New Jersey, August 16 to 21, 200910 injured · 3 events
- Damaging Wind in Iowa, August 16, 2009$200,000 · 65 kt wind · 1 event
- Storm Surge in Florida, August 16 to 17, 2009$125,000 · 4 events
- Tornado in Florida, August 16, 2009$103,000 · EF0 · 1 event
- Flash Flooding in North Carolina, August 16 to 17, 2009$50,000 · 2 events
- Flash Flood and Damaging Winds in Tennessee, August 16, 2009$37,000 · 60 kt wind · 4 events
- Damaging Winds in Michigan, August 16, 2009$30,000 · 54 kt wind · 2 events
- Storm Surge and Flash Flood in Florida, August 16 to 17, 2009$25,000 · 2 events
- Flash Flooding and Hail in Missouri, August 16 to 17, 20091.75 in hail · 14 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 194706, 194707.